Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 
 

 

Measure theory and higher order arithmetic


Author: Alexander P. Kreuzer
Journal: Proc. Amer. Math. Soc. 143 (2015), 5411-5425
MSC (2010): Primary 03F35, 03B30; Secondary 03E35
DOI: https://doi.org/10.1090/proc/12671
Published electronically: April 14, 2015
MathSciNet review: 3411156
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the statement that the Lebesgue measure defined on all subsets of the Cantor-space exists. As a base system we take $ \textsf {ACA}_0^\omega +(\mu )$. The system $ \textsf {ACA}_0^\omega $ is the higher order extension of Friedman's system $ \mathsf {ACA_0}$, and $ (\mu )$ denotes Feferman's $ \mu $, that is, a uniform functional for arithmetical comprehension defined by $ f(\mu (f))=0$ if $ \Exists {n} f(n)=0$ for $ f\in \mathbb{N}^{\mathbb{N}}$. Feferman's $ \mu $ will provide countable unions and intersections of sets of reals and is, in fact, equivalent to this. For this reason $ \mathsf {ACA_0}^\omega + (\mu )$ is the weakest fragment of higher order arithmetic where $ \sigma $-additive measures are directly definable.

We obtain that over $ \mathsf {ACA_0}^\omega + (\mu )$ the existence of the Lebesgue measure is $ \Pi ^1_2$-conservative over $ \mathsf {ACA_0}^\omega $ and with this conservative over $ \mathsf {PA}$. Moreover, we establish a corresponding program extraction result.


References [Enhancements On Off] (What's this?)

  • [ADR12] Jeremy Avigad, Edward T. Dean, and Jason Rute, Algorithmic randomness, reverse mathematics, and the dominated convergence theorem, Ann. Pure Appl. Logic 163 (2012), no. 12, 1854-1864. MR 2964874, https://doi.org/10.1016/j.apal.2012.05.010
  • [AF98] Jeremy Avigad and Solomon Feferman, Gödel's functional (``Dialectica'') interpretation, Handbook of proof theory, Stud. Logic Found. Math., vol. 137, North-Holland, Amsterdam, 1998, pp. 337-405. MR 1640329 (2000b:03204), https://doi.org/10.1016/S0049-237X(98)80020-7
  • [AGT10] Jeremy Avigad, Philipp Gerhardy, and Henry Towsner, Local stability of ergodic averages, Trans. Amer. Math. Soc. 362 (2010), no. 1, 261-288. MR 2550151 (2011e:03082), https://doi.org/10.1090/S0002-9947-09-04814-4
  • [BGS02] Douglas K. Brown, Mariagnese Giusto, and Stephen G. Simpson, Vitali's theorem and WWKL, Arch. Math. Logic 41 (2002), no. 2, 191-206. MR 1890192 (2003a:28003), https://doi.org/10.1007/s001530100100
  • [Fef77] Solomon Feferman, Theories of finite type related to mathematical practice, Handbook of mathematical logic (Jon Barwise, ed.), North-Holland, Amsterdam, 1977, pp. 913-971. Studies in Logic and the Foundations of Math., Vol. 90.
  • [Fri76] Harvey Friedman, Systems of second order arithmetic with restricted induction, I, II, J. Symbolic Logic 41 (1976), 557-559, abstract.
  • [Fri80] Harvey Friedman, A strong conservative extension of Peano arithmetic, The Kleene Symposium (Proc. Sympos., Univ. Wisconsin, Madison, Wis., 1978) (Jon Barwise, H. Jerome Keisler, and Kenneth Kunen, eds.), Stud. Logic Foundations Math., vol. 101, North-Holland, Amsterdam, 1980, pp. 113-122. MR 591878
  • [Göd58] Kurt Gödel, Über eine bisher noch nicht benützte Erweiterung des finiten Standpunktes, Dialectica 12 (1958), 280-287 (German, with English summary). MR 0102482 (21 #1275)
  • [Hun08] James Hunter, Higher-order reverse topology, ProQuest LLC, Ann Arbor, MI, 2008. Thesis (Ph.D.)-The University of Wisconsin - Madison. MR 2711768
  • [KK12] Alexander P. Kreuzer and Ulrich Kohlenbach, Term extraction and Ramsey's theorem for pairs, J. Symbolic Logic 77 (2012), no. 3, 853-895. MR 2987141, https://doi.org/10.2178/jsl/1344862165
  • [KL09] U. Kohlenbach and L. Leuştean, A quantitative mean ergodic theorem for uniformly convex Banach spaces, Ergodic Theory Dynam. Systems 29 (2009), no. 6, 1907-1915. MR 2563097 (2011c:37011), https://doi.org/10.1017/S0143385708001004
  • [Kle59] S. C. Kleene, Recursive functionals and quantifiers of finite types. I, Trans. Amer. Math. Soc. 91 (1959), 1-52. MR 0102480 (21 #1273)
  • [Koh99] Ulrich Kohlenbach, On the no-counterexample interpretation, J. Symbolic Logic 64 (1999), no. 4, 1491-1511. MR 1780065 (2002a:03117), https://doi.org/10.2307/2586791
  • [Koh05] Ulrich Kohlenbach, Higher order reverse mathematics, Reverse mathematics 2001, Lect. Notes Log., vol. 21, Assoc. Symbol. Logic, La Jolla, CA, 2005, pp. 281-295. MR 2185441 (2006f:03109)
  • [Koh08] U. Kohlenbach, Applied proof theory: proof interpretations and their use in mathematics, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 2008. MR 2445721 (2009k:03003)
  • [Kre] Alexander P. Kreuzer, On idempotent ultrafilters in higher-order reverse mathematics, arXiv:1208.1424, accepted for publication in the Journal of Symbolic Logic.
  • [Kre12] Alexander P. Kreuzer, Non-principal ultrafilters, program extraction and higher-order reverse mathematics, J. Math. Log. 12 (2012), no. 1, 1250002, 16. MR 2950192, https://doi.org/10.1142/S021906131250002X
  • [Luc73] Horst Luckhardt, Extensional Gödel functional interpretation. A consistency proof of classical analysis, Lecture Notes in Mathematics, Vol. 306, Springer-Verlag, Berlin-New York, 1973. MR 0337512 (49 #2281)
  • [Rai84] Jean Raisonnier, A mathematical proof of S. Shelah's theorem on the measure problem and related results, Israel J. Math. 48 (1984), no. 1, 48-56. MR 768265 (86g:03082b), https://doi.org/10.1007/BF02760523
  • [Sac69] Gerald E. Sacks, Measure-theoretic uniformity in recursion theory and set theory, Trans. Amer. Math. Soc. 142 (1969), 381-420. MR 0253895 (40 #7108)
  • [Sca71] B. Scarpellini, A model for barrecursion of higher types, Compositio Math. 23 (1971), 123-153. MR 0289257 (44 #6448)
  • [Sch13] Noah Schweber, Transfinite Recursion in Higher Reverse Mathematics, 2013, arXiv:1310.5792.
  • [She84] Saharon Shelah, Can you take Solovay's inaccessible away?, Israel J. Math. 48 (1984), no. 1, 1-47. MR 768264 (86g:03082a), https://doi.org/10.1007/BF02760522
  • [Sim09] Stephen G. Simpson, Subsystems of second order arithmetic, 2nd ed., Perspectives in Logic, Cambridge University Press, Cambridge; Association for Symbolic Logic, Poughkeepsie, NY, 2009. MR 2517689 (2010e:03073)
  • [Sol70] Robert M. Solovay, A model of set-theory in which every set of reals is Lebesgue measurable, Ann. of Math. (2) 92 (1970), 1-56. MR 0265151 (42 #64)
  • [Tan68] Hisao Tanaka, A basis result for $ \Pi _{1}{}^{1}$-sets of postive measure, Comment. Math. Univ. St. Paul. 16 (1967/1968), 115-127. MR 0236017 (38 #4315)
  • [Tro73] Anne S. Troelstra (ed.), Metamathematical investigation of intuitionistic arithmetic and analysis, Lecture Notes in Mathematics, Vol. 344, Springer-Verlag, Berlin, 1973. MR 0325352
  • [YS90] Xiaokang Yu and Stephen G. Simpson, Measure theory and weak König's lemma, Arch. Math. Logic 30 (1990), no. 3, 171-180. MR 1080236 (91i:03112), https://doi.org/10.1007/BF01621469

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 03F35, 03B30, 03E35

Retrieve articles in all journals with MSC (2010): 03F35, 03B30, 03E35


Additional Information

Alexander P. Kreuzer
Affiliation: Department of Mathematics, Faculty of Science, National University of Singapore, Block S17, 10 Lower Kent Ridge Road, Singapore 119076
Email: matkaps@nus.edu.sg

DOI: https://doi.org/10.1090/proc/12671
Received by editor(s): June 7, 2014
Received by editor(s) in revised form: October 27, 2014
Published electronically: April 14, 2015
Additional Notes: The author was partly supported by the RECRE project, and the Ministry of Education of Singapore through grant R146-000-184-112 (MOE2013-T2-1-062).
Communicated by: Mirna Dzamonja
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society